Wildfire, Hartley
- When
- February 16, 5:17 PM CST to 11:30 PM CST
- Where
- Hartley forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
The Channing Wildfire began in Channing Texas in Hartley County at approximately 1717CST. The wildfire consumed seven thousand five hundred and twenty-six acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Channing Wildfire began in Channing Texas in Hartley County at approximately 1717CST. The wildfire consumed seven thousand five hundred and twenty-six acres. The cause of the wildfire was vehicle dragging chain. There were no reports of any homes or other structures that were threatened, damaged, or destroyed by the wildfire and there were also no reports of any injuries or fatalities. The wildfire was brought under control around 2330CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 16, 3:21 PM CST, 1 hour 56 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
321 PM CST Sat Feb 16 2019
.SHORT TERM...
Upper level trof axis moving across the Panhandles today. Active
wind and Fire Weather day continues(See Fire Weather Discussion).
Wind Advisory continues for the western Panhandles and High Wind
Warning now in effect for the southwest Panhandles, as a strong jet
aloft will be able to mix down and provide winds in the 35 to 45 mph
range with gusts up to 60 mph. The southwest portion of the
Panhandles will have drier air move in and aid in elevated to
critical Fire Weather conditions. Surface low will move southeast
across the Panhandles tonight bringing a north wind shift and the
cold front with it.
Wind chills Sunday morning will likely be in the single digits to
mid teens across the Panhandles. It will be much colder on Sunday,
but a brief break in the very cold temperatures as afternoon highs
will recover into the upper 30s for the north and in the 40s for the
central and southern Panhandles. Another upper level trof of cold
air will dive down from the Salt Lake region and bring some moisture
with it. This will be covered in the long term discussion. So for
right now, no precipitation expected for the rest of today through
Sunday afternoon.
Weber
&&
.LONG TERM...
The potential is there to have quite the active weather pattern
across the Panhandles starting Sunday night through Wednesday and
then again possibly on Thursday. This will be accompanied by very
cold temperatures Monday night through Wednesday.
A predominant southern stream H250 jet will be WSW-ENE over the
Panhandles starting Sunday night and with a deepening ridge over
the NW Pacific coastline, this will help to enhance the sinusoidal
H500 flow over the Rockies Sunday night into Monday. As a result,
a mid level trough with its axis south of the Four Corners Region
will develop perturbations downstream of it axis. With cold air
funneling down equatorward lee of the Rockies behind the cold
front that went through earlier on Sunday, temperatures will be in
place for snow to fall. The established perturbations ejected
into NE New Mexico may help to develop some snow across the
western and northwestern Panhandles Sunday night into Monday.
Latest 16/12Z hi-res probabilistic and numerical guidance shows a
stream of positive vorticity along the periphery of the upper
level low pressure system showing an area of good omega values of
lift. In-conjunction with good mean H850-700 upglide and veering
winds, there could be an area of good FGEN to develop somewhere in
the western Panhandles during the day on Monday. This could
provide some more enhanced snowfall at that time. High
temperatures on Monday will range from the mid to upper 20s up
north to mid 30s across the far southern TX Panhandle.
A stronger disturbance well upstream in the northern pacific will
help to kick out the upper level trough in New Mexico northeast
into the central Plains during the day on Tuesday. In-conjunction
with this upper level system moving out, moisture will be tapped
from the Gulf and surge north out ahead and may help to enhance
some moisture across the region. Probability of more widespread
snowfall across all of the Panhandles is increasing for the day
on Tuesday. HOwever, the best chances will be across the northern
Panhandles which is more co-located with the upper level dynamics
from the departing system moving southwest to northeast. Any
leftover snowfall will move northeast out of the Panhandles by
early Wednesday morning. Winter Weather headlines may need to be
issued where the best chances of accumulating snowfall exists
across the northern and western Panhandles at this time. High
temperatures on Tuesday will struggle to reach the freezing mark
with northeasterly flow.
This established meridional flow across the southern CONUS will
continue into the remainder of the forecast period. A break from
the precipitation on Wednesday with temperatures still below
average but warmer compared to Tuesday with high temps only in the
mid 40s. Going into Tuesday and friday, the latest global model
guidance are not in any accord. Some guidance in the
southwesterly H500 flow try to develop a perturbation giving us
more precipitation Thursday into Friday while others outputs keep
us dry. Coordination with our neighbors did an average blend for
POP outlook through to end of the forecast period. High
temperatures to end the forecast period will climb back up to near
average.
Meccariello
&&
.FIRE WEATHER...
Critical Fire Weather conditions are expected to continue across the
western Panhandles the rest of this evening. A cool start to the
morning and a few mid level clouds have kept some of the RH's across
the west close to 30 percent. Heating and mixing have kicked in and
for the most part the west is in the high teens to low 20 percent
range. In addition, winds have picked up in the 20 to 30 mph range
in the western Panhandles. Winds are expected to peak in the 35 to
40 mph range with gusts up to 55 mph. This is expected to persist
through about 7 to 9 pm this evening. Wind shift out of the north
expected around 9 pm across the OK Panhandle, and should be through
the TX Panhandle by midnight. Winds should be in the 15 to 20 mph
range out of the north with the cold front.
Weber
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 24 48 22 34 15 / 0 0 10 10 30
Beaver OK 17 41 17 27 14 / 5 0 10 20 30
Boise City OK 16 44 13 26 10 / 5 5 30 50 50
Borger TX 24 50 21 33 17 / 0 0 10 10 20
Boys Ranch TX 23 51 22 33 15 / 0 5 10 20 40
Canyon TX 23 50 22 36 14 / 0 0 10 10 30
Clarendon TX 25 49 22 36 18 / 0 0 5 10 20
Dalhart TX 17 47 20 27 14 / 0 5 20 30 50
Guymon OK 18 42 17 26 13 / 5 0 20 30 50
Hereford TX 23 51 24 38 15 / 0 0 10 20 30
Lipscomb TX 22 44 20 31 16 / 0 0 10 10 20
Pampa TX 23 48 18 32 14 / 0 0 10 10 20
Shamrock TX 24 48 22 35 19 / 0 0 5 10 10
Wellington TX 25 49 24 38 22 / 0 0 5 5 10
&&
.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 7 PM CST this evening for the following
zones: Deaf Smith...Oldham...Potter...Randall.
Red Flag Warning until 9 PM CST this evening for the following
zones: Dallam...Deaf Smith...Hartley...Oldham.
Wind Advisory until 6 PM CST this evening for the following
zones: Dallam...Hartley.
OK...None.
&&
89/29Hazardous Weather Outlook National Weather Service Amarillo TX 352 PM CST Sat Feb 16 2019 OKZ001>003-TXZ001>020-317-171000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 352 PM CST Sat Feb 16 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. A High Wind Warning is in effect for parts of the the southwestern TX Panhandle through this evening with gusts up to 60 MPH possible. A Red Flag Warning is in effect for the western Panhandle through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Snowfall accumulations will be possible across much of the Oklahoma and Texas Panhandles Sunday night through Tuesday night. Winter weather highlights may be needed during parts of this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
302 PM CST SAT FEB 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM NON-TSTM WND GST 3 SSE BOISE CITY 36.69N 102.50W
02/16/2019 M58 MPH CIMARRON OK MESONET
&&
EVENT NUMBER AMA1900065
15The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808183.